fbpx

Recently Diagnosed or Relapsed? Stop Looking For a Miracle Cure, and Use Evidence-Based Therapies To Enhance Your Treatment and Prolong Your Remission

Multiple Myeloma an incurable disease, but I have spent the last 25 years in remission using a blend of conventional oncology and evidence-based nutrition, supplementation, and lifestyle therapies from peer-reviewed studies that your oncologist probably hasn't told you about.

Click the orange button to the right to learn more about what you can start doing today.

Myeloma Side Effect- CoQ10, Chemo-induced Heart Damage

Share Button

Coenzyme Q10 (CoQ10) is a lipid-soluble antioxidant that may protect against mitochondrial ROS, and thus prevent chemo-induced heart damage

A diagnosis of multiple myeloma in early 1994 led to several years of the standard-of-care MM treatment plan. Remission, relapse, remission, relapse and “there’s nothing more we can do for you.”

The aggressive, high-dose chemotherapy regimens, many of which were documented as being cardio-toxic, led to chemotherapy-induced cardiotoxicity and atrial fibrillation 15 years after I completed my FDA approved “safe and effective” SOC therapy plan.

Chemo-induced heart damage is a common side effect of adriamycin and cytotoxan, two of my chemotherapy drugs. I developed the late-stage side effect of permanent or chronic atrial fibrillation (A Fib) in 11/10.

I wish I had known about CoQ10 at the time of my aggressive chemotherapy… My symptoms include shortness of breath and I get tired and nap most days. My real fear is not knowing what will happen to me/my heart as I age.

In other words, I have the daily reminder that my heart doesn’t work well and may be weakening. I was diagnosed with multiple myeloma in 2/94 at the age of 34. 

I underwent aggressive therapy beginning with surgery to remove the lesion followed by induction therapy, and an autologous stem cell transplant in 12/95. I have supplemented with Coq10 Doctor’s Best High Absorption CoQ10 with BioPerine, Gluten Free, Naturally Fermented, Heart Health, Energy Production since 2011. If you are a newly diagnosed cancer patient and if you have not yet begun active therapy the key issue to consider is:

  • will you undergo one or more therapies that may cause heart damage?
  • should you consider Coq10 supplementation before, during and/or after your chemotherapies?

Have you been diagnosed with cancer? What type? What stage? If you would like to ask questions about your treatment or  Coq10 supplementation scroll down the page post a question and I will reply ASAP. thank you David Emerson

  • MM Survivor
  • MM Cancer Coach
  • Director PeopleBeatingCancer

Recommended Reading:


Coenzyme Q10 Therapy

“Myocardial deficiency of CoQ10 has been demonstrated in endomyocardial biopsy samples from patients with cardiomyopathy, and deficiency of CoQ10 correlated with the severity of disease, suggesting that therapy with CoQ10 can result in improving the quality of life of cardiac patients by enhancing myocardial contractility []…”

Efficacy of Coenzyme Q10 for Improved Tolerability of Cancer Treatments: A Systematic Review

“The aim of this systematic review was to summarize and evaluate the evidence available for oral supplementation with coenzyme Q10 (CoQ10) to improve the tolerability of cancer treatments…

Effect of Coenzyme Q10 on Doxorubicin Cytotoxicity in Breast Cancer

” However, 3-20% of breast cancer patients develop chronic cardiomyopathic changes and congestive heart failure due to doxorubicin therapy. Doxorubicin-induced cardiotoxicity is thought to be due to increased generation of reactive oxygen species (ROS) within cardiac myocyte mitochondria. Coenzyme Q10 (CoQ10) is a lipid-soluble antioxidant that may protect against mitochondrial ROS, and thus prevent doxorubicin-induced cardiotoxicity…”


Healing Chemotherapy-induced Heart Valve Damage

The problem is, the more research I do into “cardio-toxic” chemo or the side effects to my heart from the cardio-toxic chemo regimens I underwent in ’95, the more heart problems I find!!!

According to the second study linked below, heart damage caused by chemotherapy fall into 9 (nine) categories:

  • myocardial dysfunction and heart failure (HF),
  • valvular heart disease,
  • coronary artery disease (CAD),
  • hypertension, pulmonary hypertension,
  • arrhythmias,
  • thromboembolic disease,
  • peripheral vascular disease and stroke,
  • pericardial complications

I am focusing on cardio-toxic chemotherapy regimes I underwent in ’95 causing damage to my heart valves. My goal is to manage or even heal this valve damage with evidence-based, non-toxic therapies. The specific cardio-toxic chemotherapy regimens that I underwent in 1995 are listed below.

  • Vincristine
  • Doxorubicin
  • Cytoxan/cyclophosphomide
  • Busulphan
  • Melphalan

To be clear, both local radiation and chemotherapy can damage the cancer patient’s heart. According to the studies below, heart damage can surface decades after the toxic therapies are administered.

After 20 years post cardio-toxic chemo, I’ve developed valvular damage- meaning, my heart valves don’t close properly allowing a little blood to escape each time they close.  Well, I should say that I began annual echocardiograms 20 years after cardio-toxic chemotherapy.

Valvular damage could have occurred previously- I will never know. While I’ve been tracking my ejection fraction, hypertension, Afib, and possible DVT, I haven’t been monitoring my valve damage. I will add this to my list each year I have an echocardiogram.

All I can say at this point is that my heart valves don’t close fully but have not gotten worse since I began focusing on heart healthy nutrition, supplementation, and lifestyle therapies.

Have you developed chemotherapy-induce valvular damage? If so, what type of cancer do you have? What type of chemotherapy did you undergo? Radiation? Please scroll down the page, post a question or comment and I will reply to you ASAP.

Thank you,

David Emerson

  • Cancer Survivor
  • Cancer Coach
  • Director PeopleBeatingCancer

Recommended Reading:


Anthracycline-Based Chemotherapy Linked to Valve Disease, Even in Absence of Radiation “Several studies have suggested that anthracycline-based chemotherapy may induce heart failure, but researchers led by Klaus Murbraech, MD, of Oslo University Hospital (Oslo, Norway), sought to determine if there was a direct connection between the chemotherapy and valvular dysfunction…

In the chemotherapy-only group, the rate of valvular dysfunction was 16.7%, which was three-fold higher than what was seen in controls (no chemotherapy group)…

Furthermore, they suggest that cardiotoxic therapy with anthracyclines likely accelerates the valvular aging process, thereby explaining why patients who are 50 years or older at time of diagnosis are at higher risk for dysfunction…”

Chemotherapy induced myocardial dysfunction and heart failure

Cardiovascular complications of cancer treatment are divided into nine groups: myocardial dysfunction and heart failure (HF), valvular heart disease, coronary artery disease (CAD), hypertension, pulmonary hypertension, arrhythmias, thromboembolic disease, peripheral vascular disease and stroke, pericardial complications [1].

Because cancer patients often receive combination chemotherapy, cardiotoxicity increases due to the interaction between treatment regimens. Therefore, it is difficult to predict the long-term cardiovascular prognosis [2]. Myocardial dysfunction and heart failure are complications of chemotherapy which cause more disease and death. In other words, it is called cardio-toxicity…”

Cardiovascular disease after Hodgkin lymphoma treatment: 40-year disease risk

Results: After a median follow-up of 20 years, we identified 1713 cardiovascular events in 797 patients. After 35 years or more, patients still had a 4- to 6-fold increased standardized incidence ratio of CHD or HF compared with the general population, corresponding to 857 excess events per 10,000 person-years. Highest relative risks were seen in patients treated before 25 years of age, but substantial absolute excess risks were also observed for patients treated at older ages. Within the cohort, the 40-year cumulative incidence of cardiovascular diseases was 50%. Fifty-one percent of patients with a cardiovascular disease developed multiple events. For patients treated before 25 years of age, cumulative incidences at 60 years or older were 20%, 31%, and 11% for CHD, VHD, and HF as first events, respectively. Mediastinal radiotherapy increased the risks of CHD, VHD , and HF and anthracycline-containing chemotherapy increased the risks of VHD and HF as first events compared with patients not treated with mediastinal radiotherapy or anthracyclines, respectively. Joint effects of mediastinal radiotherapy, anthracyclines, and smoking appeared to be additive. Conclusions and relevance: Throughout their lives, HL survivors treated at adolescence or adulthood are at high risk for various cardiovascular diseases. Physicians and patients should be aware of this persistently increased risk.”

Leave a Comment: